NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 3, 6:35 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Mar 3, 6:35 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
635 PM EST Fri Mar 3 2023
.SYNOPSIS...
A warm front will retreat north across central NC early this
evening, immediately ahead of low pressure and a following the cold
front that will track across the southern middle Atlantic Piedmont
later this evening and overnight. Mild high pressure will follow and
build across the middle Atlantic through the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Friday...
A Wind Advisory remains in effect for this evening for strong winds
in the absence of storms where winds will strengthen to 15-25 mph
and gust up to 45 mph. Additionally, a strong line of storms over
the TN Valley will bring strong to severe wind gusts to the western
Piedmont and weaken as it approaches the Triangle and locations
eastward.
Surface analysis as of 18z shows an incredibly deep 978mb surface
low over the Lower OH Valley with a warm front draped around the
southern Appalachians and just north of the NC/SC border and a
trailing cold front extending through central TN in to AL. As the
surface low drifts northeast and begins to occlude, it will slowly
pull the warm front north into central NC until a second area of low
pressure develops along the triple point over western NC; at which
time the warm front will race north into VA while simultaneously
collapsing the cold front eastward through central NC. Instability
remains largely in question for the threat of severe weather over
central NC as dew points continue to mix out into the upper 50s
within the warm sector. Although, the true maritime tropical
airmass, characterized by upper 70s T and low/mid 60s Td, will surge
northward immediately ahead of the progressing convective line
leading to a narrow and short-lived tongue of 300-700 SBCAPE over
western NC. This area of surface based convection may briefly
overlap with an incredibly strong kinematic environment with a LLJ
of 50-70kts leading to 65-80kts of deep-layer shear, 30-45kts of 0-
1km shear. This environment will be supported of mainly a straight-
line damaging wind threat as the strong momentum aloft gets dragged
down to the surface within deeper convection, however, an isolated
tornado can not be ruled out.
As this line progresses east, dry air aloft will begin to punch in
over top of the storms and any CAPE will be elevated above the
surface and muted by dry air entrainment. This should begin to limit
the development of deeper convection and lead to a thin line of
showers that should be able to sustain themselves within the strong
moisture transport axis as they move across central NC. The front
will move through the area and dry out conditions from west of east
with winds remaining breezy overnight due to the tight surface
pressure gradient. Lows tonight will be driven by CAA as the front
moves offshore and cooler air filters into central NC, coolest in
the NW (mid 40s) and warmest in the SE (mid/upper 50s).
&&
.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 300 PM Friday...
Conditions will dry out on Saturday as surface high pressure builds
east from the central Plains to the TN Valley. West to northwest
surface winds will be breezy throughout the day as Friday's cold
front exits and high pressure builds in. Gusts of 25-35 mph are
expected, mainly across the northern half of central NC. Winds will
be strongest in the morning, and slowly diminish throughout the day.
A shortwave will traverse east across the Mid-Atlantic throughout
the day, but conditions will be too dry across the region to
generate any precipitation. Dry air aloft will mix down and help
dewpoints crash into the 30s, and possibly even into the 20s. This
will create elevated fire weather conditions for a few hours as
relative humidity lowers to near 30-35 percent. The dry air and
highs only in the low 60s to low 70s should make for a comfortable
day, aside from the breezy conditions. Cold air advection, clear
skies and diminishing winds will help temperatures lower to the
upper 30s to mid-40s Saturday night, which could be the lowest
temperatures we've seen in a while.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 355 PM Friday...
The extended period will begin with mostly sunny skies and dry
weather on Sunday and Monday as mid/upper ridging builds over the
Southeast US. At the surface, high pressure will initially be
centered over the Carolinas on Sunday, then shift offshore on Sunday
night/Monday. So while temperatures on Sunday will be about 5-10
degrees above normal (highs in the mid-60s to near 70 and lows in
the upper-30s to lower-40s), they will become even warmer on Monday
(upper-60s to mid-70s) with SW return flow around the offshore high.
A shortwave trough and associated surface low will then move east
across the Great Lakes and Northeast US, pushing a warm front
through our region on Monday evening. The low will then push east
into the Atlantic, dragging a cold front through central NC on
Tuesday morning, which is faster timing than it looked like
yesterday. The flow ahead of the front will be mainly out of the
west, favoring any precipitation drying out as it goes over the
mountains. Furthermore, the best upper forcing will be well to our
north and instability looks to be very weak to non-existent (less
than 100 J/kg on the GFS) given the timing of the frontal passage.
Out of the deterministic models, the ECMWF had been the wettest but
now it like the GFS and CMC is dry. So keep POPs below slight for
now. Temperatures will depend on the exact timing of the front, but
dropped forecast highs a bit (still in the 70s) due to the faster
frontal timing in the latest guidance.
Forecast confidence decreases for the rest of the period, as there
is still a lot of uncertainty with how a shortwave trough that looks
to be located somewhere over the Intermountain West on
Wednesday/Thursday will ultimately track and evolve. Models have
been varying quite a bit, but the 12z GFS and ECMWF have come into
better agreement on only slowly pushing it east as it develops into
a closed low over the Plains on Friday, with a surface low pushing
into the lower MS Valley. Thus decreased POPs accordingly with just
slight chance on Thursday/Thursday night and chance on Friday
(highest west). Regardless, it does look to give central NC a decent
chance of precipitation on Friday or possibly this weekend depending
on timing. About 40% of GEFS/EPS/CMC ensemble members have more of a
trough along the East Coast and not surprisingly these show the most
potential for any frozen precip, but even these probabilities are
pretty low. Given how consistent the pattern has been this winter,
plus climatology this late in the season, hard not to lean toward
the system cutting to our west again and giving us mainly liquid.
Furthermore, while the air mass in place will be cooler, there
doesn't look to be a high to the north funneling in cold air, with
the Arctic High over south-central Canada. So only have rain in the
forecast for now. Forecast highs on Wednesday and Thursday are mid-
50s to lower-60s (slightly below normal), decreasing further on
Friday. Lows generally mid-30s to lower-40s.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 635 PM Friday...
TAF period: A line of showers and scattered thunderstorms is
currently crossing the Appalachian Mountains along a cold front and
will weaken as it moves across central North Carolina this evening.
The chance of thunderstorms still appears high at INT/GSO, while the
chance of thunderstorms is much less at RDU/RWI/FAY, although
showers are still expected. There will be strong winds through the
next 12 hours, both in a synoptic sense and along the front itself
with stronger showers. Even with the wind gusts, there is also a
strong low-level jet, and there will be low-level wind shear through
the evening as well. After the cold front moves through, wind will
veer to the west-northwest and gusts should continue through the
rest of the period, although at lower speeds. Dry air behind the
front should allow for quick clearing.
Outlook: Dry weather and VFR conditions are expected through
Wednesday.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 PM this evening to 1 AM EST Saturday for
NCZ042-073>078-083>086-088-089.
&&
SYNOPSIS...MWS
NEAR TERM...Swiggett
SHORT TERM...JJT
LONG TERM...Danco
AVIATION...Green
Special weather statement, Mar 3, 7:28 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
728 PM EST Fri Mar 3 2023
NCZ021-022-038-040115-
Guilford NC-Forsyth NC-Davidson NC-
728 PM EST Fri Mar 3 2023
...A strong thunderstorm will impact portions of Forsyth, north
central Davidson and northern Guilford Counties through 815 PM EST...
At 727 PM EST, Doppler radar was tracking a strong thunderstorm near
Lone Hickory, or 8 miles south of Yadkinville, moving east at 65 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greensboro, Winston-Salem, Kernersville, Clemmons, Bermuda Run,
Huntsville, Lewisville, Summerfield, Stokesdale and Walkertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3625 7968
3616 7957 3595 8037 3596 8038 3599 8042
3601 8042 3606 8046 3606 8047 3604 8049
3608 8052
TIME...MOT...LOC 0027Z 248DEG 57KT 3602 8071
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
NTL